Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS Morristown, TN

June 12, 2008Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 12, 2008, 4:18 PM EDT for Knox County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2008, 4:18 PM EDT (20:18 UTC)
Expired
Jun 12, 2008, 5:00 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Knox County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:17 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 12, 3:17 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT THU JUN 12 2008

.SHORT TERM...(TONIGHT AND FRIDAY)...SHOULD SEE SOME ISOLATED
CONVECTION ACROSS THE AREA THIS EVENING WITH ABUNDANT LOW LEVEL
MOISTURE AND A WEAK TO MODERATELY UNSTABLE ATMOSPHERE IN PLACE OVER
THE MRX CWA.  WITH SUNSET...CONVECTION SHOULD TAPER OFF.  THE RIDGE
OF HIGH PRESSURE THAT HAS BEEN ANCHORED OVER THE REGION FOR THE PAST
FEW DAYS WILL SLOWLY SHIFT TO OUR EAST ON FRIDAY.  THIS WILL ALLOW
THE APPROACH OF A COLD FRONT.  AHEAD OF THE FRONT...WILL SEE
SCATTERED SHOWERS AND THUNDERSTORMS MOVE IN...POSSIBLE REACHING INTO
THE AREA FRIDAY AFTERNOON.  WILL KEEP 20 TO 30 POPS IN PLACE OVER
THE AREA.  OTHERWISE...WILL HAVE ONE MORE HOT DAY ON FRIDAY WITH
AFTERNOON HIGHS EXPECTED ONCE AGAIN TO REACH NEAR 90 DEGREES
ACROSS THE TN VALLEY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...UPPER RIDGE ALONG
EAST COAST AND SOUTHEAST WILL FINALLY WEAKEN FRIDAY NIGHT AND
SATURDAY ALLOWING A COLD FRONT CURRENTLY OVER THE UPPER MS VALLEY
TO MOVE THROUGH THE TN VALLEY AND SOUTHERN APPALACHIANS FRIDAY
NIGHT AND SATURDAY. PREFER THE MORE DIURNAL DECREASE IN POPS OF GFS
MODEL FRIDAY NIGHT WITH AN INCREASE IN THE WEST TOWARD 12Z SATURDAY MORNING.
THINK THERE WILL BE A DECREASE IN ACTIVITY DURING THE EVENING
INCREASING AGAIN LATE AS FRONT APPROACHES. LOWS FRIDAY NIGHT MAY BE
A DEGREE OR SO COOLER THAN TONIGHT BUT THE REAL DIFFERENCE SHOULD
BE HIGHS SATURDAY AS SHOWERS AND THUNDERSTORMS LIKELY BY AFTERNOON
WITH MORE CLOUD COVER. AIRMASS IS QUITE UNSTABLE SATURDAY AHEAD OF
FRONT WITH INCREASING MOISTURE AND CONVERGENCE. LARGE HAIL AND HIGH
WINDS POSSIBLE DURING THE AFTERNOON AND EVENING. SATURDAY NIGHT
FRONT PASSES WITH THUNDERSTORMS ENDING. DRIER AND COOLER AIR MOVES
IN SUNDAY WITH HIGH PRESSURE BUILDING IN FROM OHIO VALLEY. A SYSTEM
MOVING SOUTHEAST WITH NORTHWEST FLOW FROM UPPER TROUGH SETTING UP
ACROSS THE EASTERN STATES WILL BRING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY INTO TUESDAY. HIGH PRESSURE WITH EVEN COOLER
NORTH FLOW BUILDS IN FOR WEDNESDAY AND THURSDAY FOR A BREAK IN THE
SUMMER HEAT FOR THE SOUTHERN APPALACHIAN REGION. HIGHS TUESDAY
THROUGH THURSDAY ARE EXPECTED TO BE IN THE MID 70S NORTH TO MID 80S SOUTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  89  69  85  66 /  20  30  40  60  40
KNOXVILLE AIRPORT, TN    68  90  67  84  65 /  20  20  20  60  40
OAK RIDGE, TN            68  89  68  84  64 /  20  20  20  60  30
TRI CITIES AIRPORT, TN   66  89  63  85  61 /  20  20  20  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/TD
Hazardous weather outlook, Jun 12, 4:52 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 AM EDT THU JUN 12 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
452 AM EDT THU JUN 12 2008 /352 AM CDT THU JUN 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS COULD BECOME SEVERE EACH DAY...WITH THE HIGHEST CHANCES
EXPECTED ON SATURDAY. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. THE ISOLATED NATURE
OF THE POSSIBLE SEVERE WEATHER TODAY AND FRIDAY LIMITS THE NEED
FOR SPOTTERS ON THOSE DAYS.

GH

In the hours before

Local storm report, Jun 12, 3:55 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     7 WSW GATLINBURG        35.68N 83.61W
06/12/2008                   SEVIER             TN   PARK/FOREST SRVC

            ONE TREE DOWN ACROSS HIGHWAY 73 NEAR THE SINKS.

&&

FERRELL
Special weather statement, Jun 12, 3:57 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT THU JUN 12 2008

VAZ006-008-122100-
RUSSELL-WASHINGTON-
357 PM EDT THU JUN 12 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL AND WASHINGTON
COUNTIES...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALTVILLE...MOVING NORTHWEST AT 7 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:56 PM EDTAreal Flood AdvisoryMRXCocke, Sevier113 min
Jun 12, 3:08 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier52 min
Jun 12, 3:51 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier39 min
Jun 12, 4:42 PM EDTAreal Flood AdvisoryMRXKnox2 hr
Jun 12, 4:15 PM EDTAreal Flood AdvisoryMRXWashington85 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.